I first started suffering with migraines when I was 30 years old. They always begin with a visual aura and when I was younger, I would get very sick with them. I am now 58 years old and the migraines have become less frequent and less severe as I have aged. However, I was prescribed metoprolol tartrate 50 mg twice a day a few months ago for high blood pressure. Since that time, I have had more migraines. I thought beta blockers were supposed to help them. They still are not severe, but more frequent. My blood pressure has been under control since going on the medication. Could the metoprolol be causing the increase in migraines? Kathy.
For some people, beta blockers can be effective for Migraine prevention. Unfortunately, they don’t work for everyone and, yes, for some, they can cause an increase in Migraines. It’s time to talk with your doctor about another type of antyhypertensive drug to control your blood pressure. There are other options such as calcium channel blockers and ACE inhibitors. If the doctor who treats you for hypertension isn’t the same one who treats you for Migraine, it would be a good idea for them to consult on your medications, especially since many of the medications used to treat high blood pressure are also excellent for preventing Migraines.
John Claude Krusz and Teri Robert
If you need help finding a Migraine and headache specialist,
visit our listing of _Patient Recommended Specialists _.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Krusz_ or more about _** Teri Robert** _.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.